Alert archive / New Jersey / Special Weather Statements in 2017

Special Weather Statement, NWS Philadelphia/Mount Holly

June 13, 2017Sussex County, New Jersey

NWS Philadelphia/Mount Holly issued this special weather statement at Jun 13, 2017, 9:10 PM EDT for Sussex County, New Jersey. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 13, 2017, 9:10 PM EDT (01:10 UTC)
Expired
Jun 13, 2017, 9:45 PM EDT
In force
35 min
Issued by
NWS Philadelphia/Mount Holly

County Sussex County, NJ

The radar

The Philadelphia radar (KDIX), 124 km from the middle of the area, began a volume at 01:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 00:00Z, 1.2 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 00:00Z on 2017-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 583 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 00:00Z on 2017-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 114 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
583 J/kg
Mixed-layer CIN
-114 J/kg
Mixed-layer LCL
1898 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
114 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted.

663 
WWUS81 KPHI 140110
SPSPHI

Special Weather Statement
National Weather Service Mount Holly NJ
910 PM EDT TUE JUN 13 2017

NJZ001-008-140145-
Morris-Sussex-
910 PM EDT TUE JUN 13 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN MORRIS AND CENTRAL
SUSSEX COUNTIES...

At 910 PM EDT, a strong thunderstorm was located over Pellettown, or 
8 miles north of Newton, moving southeast at 25 mph.

Winds up to 40 mph and half inch hail are possible with this storm.

Locations impacted include...
Newton, Kinnelon, Boonton, Butler, Franklin, Mountain Lakes,
Riverdale, Hamburg, Ogdensburg, Sussex, Branchville, Lake Mohawk,
Pequannock Township, Lake Telemark, Green Pond, Pellettown, Highland
Lake, Crandon Lakes and White Meadow Lake.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4118 7440 4110 7449 4104 7450 4105 7447
      4105 7445 4102 7443 4103 7442 4102 7439
      4100 7429 4098 7429 4085 7438 4112 7484
      4128 7473
TIME...MOT...LOC 0109Z 297DEG 21KT 4116 7470 

$$

Iovino

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special weather statement went out at Jun 13, 8:20 PM EDT, 50 minutes earlier.

Area forecast discussion, Jun 13, 8:20 PM EDT, 50 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
820 PM EDT Tue Jun 13 2017

.SYNOPSIS...
A backdoor cold front will push southward through the Mid
Atlantic overnight and Wednesday morning. The front will stall
over the Carolinas on Thursday, and then return north as a warm
front during the weekend. The next cold front will approach from
the west Monday and edge off the coast sometime on Tuesday.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
A cold front sits just to our north as of 00z. A mesoscale
analysis shows an east-west axis of higher instability remains where
the front is located. While there is decent instability farther
to the south, some capping and a lack of lift is keeping
convective development at bay. Radar data shows mostly a broken
line of convection in far northern New Jersey westward across
portions of the Poconos then into north-central Pennsylvania.
Some of the convection has pulsed with stronger updrafts at
times. The highest PoPs are near these far northern areas, and
the PoP increase farther south has been slowed. There still
remains the chance for a strong to severe storm this evening
north of I-78. This is where the best combination of MLCAPE,
lift associated with incoming front and shear are located
through this evening. PWATS are around 1.5 inches across the
northern areas and with slower storm motion and even some
training possibly occurring, heavy rain may result in localized
flooding.

As the front settles southward through the overnight, the
instability should be slow to weaken and therefore isolated
convection cannot be ruled out down into the Philly metro and
southern New Jersey areas. The coverage should be limited due to
a lack of stronger forcing, although a somewhat more pronounced
short wave is forecast to arrive overnight.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH 6 PM WEDNESDAY/...
The cold front will be continue to push south of the area during the
morning hours on Wednesday. Behind the front, much cooler air will
be moving in across the area. Temperatures on Wednesday will be at
least 10-15 degrees cooler than Tuesday and dewpoints will be much
lower as well, at least 5-10 degrees lower. There could be a few
lingering showers during the morning hours as the front continues to
sag across the southern areas, however, any showers should end by
midday and a dry afternoon is forecast. Winds will become
northeasterly by morning across the area, and become gusty around 15-
20 mph at times.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
500 MB: Ridging gradually builds along the east coast into the weekend
and then shifts east early next week in response to a developing
trough in the Great Lakes region. A short wave becomes evident
in the upper Ohio Valley Friday night but weakens as it tries
to move eastward.

Temperatures: Calendar day averages Thursday and Friday near normal
then about 5 degrees above normal Saturday, 8F above Sunday, and
about 5F above normal Monday and Tuesday.

Forecast basis: 50 50 blend of 12z/13 GFS/NAM MOS Wednesday night-
Thursday night,  12z/13 GFS MEXMOS Friday and Friday night, and
then the 15z/13 WPCguide day 4-8.

Hazards...Heat advisory potential exists this Sunday afternoon for
the ILG-PHL-TTN. This depends on the strength of the mid- level
ridge and pooling low-level moisture (dewpoints).

Since PWATS will be building to 1.75" late Friday and occasionally
to around 2 inches Saturday-Monday, there will probably be a band
of thunderstorms each day that produces excessive short duration
(1-2 hr) rainfall and require at the least, an FLS. A wet
microburst or two is possible, but it now seems the most
favorable shear mixed level cape combo will be Monday, ahead of
a weak cold front.

The dailies...

Wednesday night...Fair.

Thursday...Mostly to partly sunny as the PWAT begins to increase.

Thursday night and Friday...Increasingly humid with considerable
cloudiness and a period or two of showers,  possibly a thunderstorm
ahead of the warm front (nice convergence ahead of a weak
coastal warm frontal wave).

Saturday...Fog and stratus to start, otherwise warm and humid with
dewpoints as high as they've been all season...70 to 75 with a
possible shower or gully washing thunderstorm.

Sunday...Patchy fog and haze to start, then hot and humid with dewpoints
around 70 and temperatures 88 to 93F. Likely heat index of 94 to
99...all dependent if the max temp is 88 or 93F, with a dewpoint
of around 71. 12z GEFS is building the ridge nicely along the
mid Atlantic coast.

Monday...Stratus, then hot and humid with dewpoints still around
70. Showers and scattered heavy thunderstorms expected with the
cold front...timing uncertain.

Tuesday...Warm but more comfortable dewpoints down 5 to 15 degrees.
One of the uncertainties is the flow aloft remaining more
southwesterly preventing an easy passage of the cold front.
Forecaster confidence for next Tuesday: below average, especially
rain chances.

&&

.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY and surrounding areas.

Tonight...VFR overall. A shower or thunderstorm from the
northwest may impact a few terminals through the night, however
coverage and timing is less certain. Therefore, A VCTS was
carried mainly at KRDG, KABE and KTTN for a time and then no
mention for the other airports. As a cold front settles
southward later tonight, some lower clouds may develop to around
3000 feet toward 12z as winds turn onshore. West-southwest or
southwest winds mainly 10 knots or less, becoming light and
variable, then turning light northerly overnight.

Wednesday...Some ceilings near 3000 feet possible to start,
otherwise VFR. Northeast winds around 10 knots, becoming east or
southeast later in the afternoon. Wind gusts up to 20 knots
possible mainly at KACY.

Outlook...
Wednesday night and Thursday...Mainly VFR. Winds east or southeast.

Friday...Scattered MVFR conditions with showers/isolated thunderstorms
probably developing. IFR stratus fog developing late at night.
Southeast winds.

Saturday...MVFR/IFR in stratus/fog possible in the morning with a
warm frontal passage. Wind becoming south. Chance of a shower or
thunderstorm.

Sunday...Possible patchy stratus/fog to start the day then VFR.
Chance of an afternoon shower or thunderstorm.

&&

.MARINE...
Sub Small Craft Advisory conditions are expected on the waters
through Wednesday. Although winds may gust to around 20 knots
at times during the day Wednesday. A back door cold front will
sink across the waters overnight into Wednesday. There is a
chance for a few showers and thunderstorms overnight.

RIP CURRENTS...
A low risk for the development of dangerous rip currents is
expected for the coasts of New Jersey and Delaware Wednesday.
This is dependent on the emergence of a predominant 12-14
second period 2 foot southeast swell. That swell is evident in
the data today but not predominant at 44065 and 44009 which have
a dominant wind wave group of 5 seconds this far. Keep an eye
on this forecast for Wednesday.

There is a high probability of moderate or high risk of dangerous
RC formation Thursday-Friday-Saturday, if a one half to 1 ft
17-20 second southeast swell arrives later Thursday and continues
into the weekend. This very long period but energetic swell
group would enhance the risk of the formation of dangerous rip
currents, especially with onshore winds. It's just unclear at
this time whether that 1 ft 17+ second period swell will
materialize.

OUTLOOK...
Wednesday night and Thursday...Sub-SCA conditions expected.
East to southeast winds.

Thursday night and early Friday...SCA hazardous seas possible.
Seas building to 5 ft.

Saturday...Decreasing winds and seas. Winds becoming south.

Sunday...South to southwest winds gust to 20 kt. Have capped
the stronger wind generated seas at 5 feet.

&&

.EQUIPMENT...
The KDIX radar is scheduled to be down for about 4 days sometime
in the middle of next week (weather determines the start of the
outage) for a substantial install. At that time reliance will
shift to TDWR's and adjacent office 88D radars.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...None.

&&

Synopsis...Drag
Near Term...Gorse/Robertson
Short Term...Robertson
Long Term...Drag
Aviation...Drag/Gorse
Marine...Drag/Robertson
Equipment...
Hazardous weather outlook, Jun 13, 7:02 PM EDT, 2 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
702 PM EDT Tue Jun 13 2017

DEZ001>003-MDZ008-012-015-019-020-NJZ001-007>010-012-013-015>023-027-
PAZ054-055-060>062-070-071-101>106-142315-
New Castle-Kent-Inland Sussex-Cecil-Kent MD-Queen Annes-Talbot-
Caroline-Sussex-Warren-Morris-Hunterdon-Somerset-Middlesex-
Western Monmouth-Mercer-Salem-Gloucester-Camden-
Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May-
Southeastern Burlington-Carbon-Monroe-Berks-Lehigh-Northampton-
Delaware-Philadelphia-Western Chester-Eastern Chester-
Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks-
702 PM EDT Tue Jun 13 2017

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, central New
Jersey, northern New Jersey, northwest New Jersey, southern New
Jersey, east central Pennsylvania, northeast Pennsylvania and
southeast Pennsylvania.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

DEZ004-NJZ014-024>026-142315-
Delaware Beaches-Eastern Monmouth-Atlantic Coastal Cape May-
Coastal Atlantic-Coastal Ocean-
702 PM EDT Tue Jun 13 2017

This Hazardous Weather Outlook is for southern Delaware, central
New Jersey and southern New Jersey.

.DAY ONE...Tonight.

The probability of widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a chance that the risk for the formation of dangerous rip
currents will increase to moderate Wednesday afternoon. There is
high confidence that the risk for the formation of dangerous rip
currents will be moderate or greater Thursday, Friday and Saturday.
This is in part to a persistent onshore flow and the building of
east to southeast swell.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ430-431-450>455-142315-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
702 PM EDT Tue Jun 13 2017

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 13, 7:40 PM EDT, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
740 PM EDT TUE JUN 13 2017

PAZ054-055-140045-
Monroe-Carbon-
740 PM EDT TUE JUN 13 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN CARBON AND MONROE
COUNTIES...

At 740 PM EDT, a strong thunderstorm was located between Bear Creek
and Moscow, moving southeast at 15 mph.

Winds up to 35 mph and half inch hail are possible with this storm.

Locations impacted include...
Mount Pocono, Tobyhanna, Brodheadsville, Kunkletown, Pocono Pines,
Gilbert, Pocono Raceway, Lake Harmony, Skytop, Tannersville,
Mountainhome, Alpine Mountain, Long Pond, Albrightsville, Hernyville,
Kresgeville, Sun Valley, Arrowhead Lake, Jonas and Meckesville.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4115 7515 4114 7508 4082 7547 4112 7572
      4113 7567 4112 7565 4112 7564 4123 7554
      4125 7513
TIME...MOT...LOC 2339Z 297DEG 15KT 4118 7561

Iovino
Special weather statement, Jun 13, 7:56 PM EDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
756 PM EDT TUE JUN 13 2017

NJZ001-140030-
Sussex-
756 PM EDT TUE JUN 13 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN SUSSEX COUNTIES...

At 755 PM EDT, a strong thunderstorm was located over Sussex, moving
southeast at 15 mph.

Winds up to 35 mph and half inch hail are possible with this storm.

Locations impacted include...
Franklin, Hamburg, Sussex, Highland Lake, Vernon Valley and Upper
Greenwood Lake.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4121 7439 4120 7437 4108 7451 4120 7473
      4127 7449
TIME...MOT...LOC 2355Z 304DEG 11KT 4119 7459

Iovino
Special weather statement, Jun 13, 8:26 PM EDT, 44 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
826 PM EDT TUE JUN 13 2017

NJZ001-008-140130-
Morris-Sussex-
826 PM EDT TUE JUN 13 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN MORRIS AND SUSSEX
COUNTIES...

At 825 PM EDT, a strong thunderstorm was located near Branchville,
moving east at 15 mph.

Winds up to 35 mph and half inch hail are possible with this storm.

Locations impacted include...
Newton, Franklin, Hamburg, Ogdensburg, Sussex, Branchville, Vernon
Valley, Five Points, Green Pond, Pellettown, Crandon Lakes, Highland
Lake, Hainesville and Lake Mohawk.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4128 7450 4121 7439 4118 7440 4109 7450
      4108 7449 4104 7450 4105 7445 4104 7444
      4098 7445 4111 7498 4116 7490 4121 7486
      4124 7486 4129 7483
TIME...MOT...LOC 0025Z 284DEG 12KT 4119 7480

Iovino
Special weather statement, Jun 13, 9:10 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
910 PM EDT TUE JUN 13 2017

NJZ001-008-140145-
Morris-Sussex-
910 PM EDT TUE JUN 13 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN MORRIS AND CENTRAL
SUSSEX COUNTIES...

At 910 PM EDT, a strong thunderstorm was located over Pellettown, or
8 miles north of Newton, moving southeast at 25 mph.

Winds up to 40 mph and half inch hail are possible with this storm.

Locations impacted include...
Newton, Kinnelon, Boonton, Butler, Franklin, Mountain Lakes,
Riverdale, Hamburg, Ogdensburg, Sussex, Branchville, Lake Mohawk,
Pequannock Township, Lake Telemark, Green Pond, Pellettown, Highland
Lake, Crandon Lakes and White Meadow Lake.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4118 7440 4110 7449 4104 7450 4105 7447
      4105 7445 4102 7443 4103 7442 4102 7439
      4100 7429 4098 7429 4085 7438 4112 7484
      4128 7473
TIME...MOT...LOC 0109Z 297DEG 21KT 4116 7470

Iovino

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 8:14 PM EDTAreal Flood AdvisoryPHISussex3 hr
Jun 13, 8:26 PM EDTSpecial Weather StatementPHISussex64 min
Jun 13, 8:31 PM EDTSevere Thunderstorm WarningPHISussex29 min
Jun 14, 6:34 AM EDTSpecial Weather StatementPHICamden26 min
Jun 14, 7:39 AM EDTSpecial Weather StatementPHIBurlington36 min
Jun 14, 7:51 AM EDTSpecial Weather StatementPHISalem39 min
Jun 14, 8:25 AM EDTSpecial Weather StatementPHIGloucester35 min
Jun 14, 9:09 AM EDTSpecial Weather StatementPHIOcean36 min
Jun 14, 9:10 AM EDTSpecial Weather StatementPHICamden35 min
Jun 14, 9:31 AM EDTSpecial Weather StatementPHIOcean29 min
Jun 14, 9:57 AM EDTSpecial Weather StatementPHIAtlantic48 min

Nearby

Special Weather Statements in New Jersey, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.